Hail, Pickens
- When
- March 22, 7:29 PM CST
- Where
- Pickens County, 7 mi NW of Carrollton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.333, -88.183
Penny size hail was reported just northwest of the city of Carrollton.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 22, 3:14 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CST TUE MAR 22 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... TOUGH FORECAST AHEAD FOR TONIGHT AS FAR AS SEVERE WEATHER GOES. MODELS ARE SHOWING AN UPPER LEVEL JET MOVING ACROSS OUR AREA TONIGHT...WHICH COULD ENHANCE THUNDERSTORM DEVELOPMENT. AS FAR AS COVERAGE GOES...IT WILL ALL DEPEND ON THE JET LOCATION AS THIS FEATURE DETERMINES WHERE ENHANCED AREAS OF LIFT OCCURS. ALSO...SKIES ARE BECOMING CLEAR OVER MUCH OF WESTERN ALABAMA AND MISSISSIPPI AND THE SUN IS QUICKLY WARMING THINGS UP. DEWPOINTS REMAIN IN THE UPPER 50S AND LOWER 60S OVER MUCH OF THE AREA. THEY ARE EXPECTED TO REMAIN AROUND THAT THROUGH MOST OF THE NIGHT UNTIL THE FRONT MOVES THROUGH. ALL THE INGREDIENTS ARE THERE FOR SOME MORE SEVERE THUNDERSTORMS. MAIN THREAT WILL BE LARGE HAIL AND POSSIBLY SOME ISOLATED TORNADOES. ISOLATED THUNDERSTORMS ARE ALREADY POPPING UP OVER MISSISSIPPI AND ARKANSAS WHICH COULD BE AN INDICATION OF THINGS TO COME THIS EVENING. WE ASK THE PUBLIC TO REMAIN ALERT AND STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR WATCH YOUR LOCAL TV STATION. WEDNESDAY WILL BE A MUCH DRIER DAY AS THE FRONT EXITS THE AREA. SKIES WILL BE MOSTLY SUNNY AND TEMPERATURES WILL RANGE FROM 65 TO 70. TEMPS WILL COOL DOWN SOME WEDNESDAY NIGHT (LOWER TO MID 40S) BUT WILL QUICKLY REBOUND ON THURSDAY. A DRY FRONT WILL MOVE ACROSS THE AREA FRIDAY. THIS FRONT WILL STALL OVER SOUTH ALABAMA AND THEN WILL MOVE NORTH AS A WARM FRONT IN ANTICIPATION OF THE NEXT WEATHER SYSTEM. .LONG TERM (SATURDAY THROUGH TUESDAY)... SHOWERS AND THUNDERSTORMS WILL RETURN FOR THE WEEKEND. WARM FRONT WILL MOVE NORTH ON SATURDAY WHICH IT COULD HELP DEVELOP SOME SHOWERS ACROSS OUR AREA. FOR THOSE OF YOU MAKING PLANS FOR THE WEEKEND...IT LOOKS LIKE THE MAIN BULK OF THE RAIN WILL BEGIN TO MOVE ACROSS SATURDAY NIGHT INTO SUNDAY. ON SUNDAY...SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE ACROSS THE FORECAST AREA AHEAD OF A COLD FRONT APPROACHES FROM THE WEST. THE TIMING ON THIS SYSTEM IS STILL UP IN THE AIR AS MODELS COULD SLOW OR SPEED THINGS UP AND THEY ARE ALSO SHOWING SOME GOOD DYNAMICS FOR THIS SYSTEM. SO THIS IS DEFINITELY SOMETHING TO KEEP OUR EYES ON. ONCE THE FRONT MOVES THROUGH...EXPECT TEMPERATURES TO BE AROUND AVERAGE FOR DAYTIME AND NIGHTTIME ON TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 52 62 41 71 / 60 10 0 0 ANNISTON 52 63 41 71 / 60 10 0 0 BIRMINGHAM 52 63 41 71 / 60 10 0 0 TUSCALOOSA 52 63 42 72 / 50 10 0 0 CALERA 52 64 42 72 / 60 10 0 0 AUBURN 55 68 45 74 / 60 10 0 0 MONTGOMERY 54 69 43 75 / 60 10 0 0 TROY 54 70 44 76 / 60 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 10/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 500 PM CST TUE MAR 22 2005 ALZ011>015-017>050-230500- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 500 PM CST TUE MAR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TONIGHT). THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE FORECAST AREA THIS EVENING AND LATE TONIGHT. ISOLATED SEVERE THUNDERSTORMS...DEVELOPING OVER MISSISSIPPI LATE THIS AFTERNOON...WILL MOVE EAST AND FURTHER DEVELOP INTO WESTERN ALABAMA TOWARD SUNSET. THESE STORMS WILL MOVE TO THE EAST ACROSS THE REMAINDER OF NORTH-CENTRAL AND CENTRAL ALABAMA THROUGH THE NIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A FEW TORNADOES ARE STILL POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END BEHIND A COLD FRONT LATE TONIGHT. THE FRONT IS EXPECTED IN WESTERN ALABAMA BY 3 AM TONIGHT. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY). THERE IS ALSO A SMALL POSSIBILITY OF SEVERE WEATHER AGAIN THIS UPCOMING WEEKEND...AS A STORM SYSTEM APPROACHES FROM THE WEST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE AGAIN BY THIS EVENING...AS SEVERE THUNDERSTORMS APPROACH FROM MISSISSIPPI.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CST TUE MAR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL SELMA 32.42N 87.03W
03/22/2005 0.25 INCH DALLAS AL EMERGENCY MNGR
PEA SIZE HAIL REPORTED ON HWY 80 BYPASS AND IN DOWNTOWN.
1029 AM HAIL 1 N AUTAUGAVILLE 32.45N 86.66W
03/22/2005 0.25 INCH AUTAUGA AL EMERGENCY MNGR
PEA SIZE HAIL REPORTED ONE MILE NORTH OF AUTAUGAVILLE.
1035 AM HAIL OHATCHEE 33.78N 86.02W
03/22/2005 0.25 INCH CALHOUN AL BROADCAST MEDIA
PEA SIZE HAIL REPORTED AT INTERSECTION OF HWY 431 AND
COUNTY ROAD 144.
1105 AM HAIL POPE 34.06N 85.64W
03/22/2005 0.50 INCH CHEROKEE AL EMERGENCY MNGR
MARBLE TO DIME SIZE HAIL REPORTED ON COUNTY ROAD 59.
1143 AM HAIL CLAYTON 31.88N 85.45W
03/22/2005 0.88 INCH BARBOUR AL EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED ON THE WEST SIDE OF CLAYTON.
1226 PM HAIL SEALE 32.30N 85.17W
03/22/2005 1.75 INCH RUSSELL AL EMERGENCY MNGR
GOLF BALL SIZE HAIL REPORTED IN SEALE.
1233 PM HAIL SEALE 32.30N 85.17W
03/22/2005 1.00 INCH RUSSELL AL LAW ENFORCEMENT
NICKEL TO QUARTER SIZE HAIL REPORTED NEAR THE COMMUNITY
OF SEALE.
1235 PM HAIL 10 W LADONIA 32.46N 85.26W
03/22/2005 0.75 INCH RUSSELL AL EMERGENCY MNGR
PENNY SIZE HAIL REPORTED NEAR THE CRAWFORD COMMUNITY.
1238 PM HAIL SMITHS STATION 32.54N 85.10W
03/22/2005 1.75 INCH LEE AL EMERGENCY MNGR
GOLF BALL SIZE HAIL REPORTED IN SMITHS STATION.
1240 PM HAIL 1 E SMITHS STATION 32.54N 85.08W
03/22/2005 0.88 INCH LEE AL EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED ONE MILE EAST OF SMITHS
STATION.
1240 PM HAIL PHENIX CITY 32.47N 85.01W
03/22/2005 0.25 INCH RUSSELL AL BROADCAST MEDIA
PEA SIZE HAIL REPORTED IN PHENIX CITY BY LOCAL MEDIA.
&&
JSSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 642 PM CST TUE MAR 22 2005 ALZ011>015-017>050-230400- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 642 PM CST TUE MAR 22 2005 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS CENTRAL ALABAMA TONIGHT... SEVERE THUNDERSTORMS ARE STILL POSSIBLE ACROSS CENTRAL ALABAMA TONIGHT AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH. ALTHOUGH DAYTIME HEATING HAS STOPPED...UNSTABLE AIR ALREADY IN PLACE...COLDER AIR MOVING IN ALOFT...AND INCREASING LOW LEVEL WINDS WILL ALLOW SEVERE THUNDERSTORMS TO DEVELOP AND MOVE ACROSS CENTRAL ALABAMA TONIGHT...MAINLY DURING THE EVENING HOURS. THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS WEST CENTRAL ALABAMA THIS EVENING...THEN QUICKLY MOVE NORTHEAST. THE STORMS WILL REACH AREAS EAST OF INTERSTATE 65 AFTER 9 PM CST...BEFORE MOVING OUT OF EAST CENTRAL ALABAMA AROUND 1 OR 2 AM CST. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS WITH THE THUNDERSTORMS...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE AS WELL. PLEASE MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR OTHER FAMILIAR SOURCES OF INFORMATION FOR THE LATEST WATCHES... WARNINGS...AND FORECASTS THAT ARE ISSUED. MBS/91
The Columbus AFB radar (KGWX), 64 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
1 hail. Local standard time, as filed.
Penny size hail was reported just northwest of the city of Carrollton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444873.